Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


treating pneumonia among other things
Jul 14, 2006

Hello,

I was diagnosed with TB and HIV in January of this year. I was started on TB therapy and ARVs immediately (CD4 count of 4). Stopped ARVS after 2 weeks due to bad reactions. Started ARVs again after two months of TB treatment.

My CD4 count after 6 weeks of ARV treatment was 24 (up from 4). At 3 months it was up to 67 and viral load was around 2,400 copies (sorry, I don't know what it was before).

My doctor said that I was heading in the right direction and I should continue with the current ARVs (stocrin and combivir). I'll test CD4/viral load again at 6 months. Do you agree these are good enough results?

My TB treatment seems to be going well, but around the 6 month mark of treatment I came down with bad pneumonia. My doctor first treated me with Zinnat and then put me on 2 different antibiotics (Avelon? and Centriquil? sorry, I don't have the prescription here with me.) I am concerned because after 2 weeks of treatment for pneumonia, I am feeling generally much better, but I still cough quite a bit. Especially at night. NOte that I was only really sick for about 3 days. AFter that, I was able to go to work and do regular activities.

I had a chest x-ray done after 1 week of pneumonia treatment and it showed a lot of pneumonia still. That is when he put me on the 2 antibiotics. My doctor said he would just listen to my chest after the next 1 week of treatment, to avoid over-exposure to xrays. Is that good enough? Is xray exposure a concern? How long should I be on treatment for pneumonia? Shouldn't I take antibiotics past the point of when my symptoms end, i.e. I no longer have a cough?

Finally, I had been using Septrin for prophylaxis for a short while, but I reacted to the sulpha drug and my doctor said to stop using it. He hasn't given me any other antibiotic for prophylaxis and I think I should be using something. Couldn't my pneumonia have been prevented if I'd been using something for prophylaxis? What could I use instead of septrin?

Thank you so much for your help. I really appreciate it and your website has already helped me a lot.

Response from Dr. Henry

If you have a sensitivity to sulfa often Dapsone will still work to prevent pneumocystis pneumonia. Your blood test results are indeed encouraging though if viral load doesn't clearly drop further I would ask if a protease inhibitor boosted with ritonavir is an option for you. Pneumonia can often take a while to clear up both clinically and on X-ray. Ideally a specific germ can be identified from sputum or bronchoscopy samples in order to use the best antibiotic to match the germ. For standard types of bacterial pneumonia treatment for 1-2 weeks suffices. Some AIDS-related pneumonias (such as from atypical mycobacteria/fungus) require long term therapy which is why identifying the organisism can be crucial if things are not clearing up. KH



Previous
Having saliva put on the penis
Next
What is Merca ? Something to do with the skin ???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement